Alert archive / Virginia / Tornado Warnings in 2002
Tornado Warning 26, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Sep 27, 2002, 7:12 PM EDT for 5 counties in Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 27, 2002, 7:12 PM EDT (23:12 UTC)
- Expired
- Sep 27, 2002, 7:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
Counties City of Manassas, VA, City of Manassas Park, VA, Fauquier County, VA, Prince William County, VA, Stafford County, VA
The radar
The Sterling radar (KLWX), 33 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 423 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 333 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Sep 27, 2:25 PM EDT, 4 hours 47 minutes earlier.
Area forecast discussion, Sep 27, 2:25 PM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 225 PM EDT FRI SEP 27 2002 SHORT TERM...TNGT THRU FRI NGT... SFC LOW OVR THE NRN PANHANDLE OF WV AT 18Z...THE REMNANT OF ISIDORE...IS NOW CAUGHT UP IN THE WESTERLIES AND WILL CONTINUE TO ACCELERATE NEWD TNGT AS IT IS STEERED AROUND THE WRN SIDE OF THE WRN ATC RIDGE AND THE E SIDE OF THE UPR LVL TROF OVR THE NORTH CENTRAL U.S. THE ASSOCD VORT MAX WILL MOVE NE FLATTENING THE WRN ATLC RIDGE TNGT AND SAT. DAMMING GAVE WAY THIS AFTRN AS WMFNT MOVED INTO THE REGION. WMFNT WILL CONTINUE TO BE PULLED NWD TNGT AS SFC LOW LIFTS NEWD LEAVING THE AREA IN A WARM HUMID AIR MASS FOR THE EVENING. TRAILING CDFNT FROM SFC LOW WILL PUSH ACRS THE MOUNTAINS THIS EVENING THEN TO THE BAY AFTER 06Z. LOW LVL SHEAR/HELICITY IS IMPRESSIVE ON SOUNDINGS AND ABERDEEN PROFILER THIS AFTRN. HOWEVER...EXTENSIVE CLOUDINESS HAS LIMITED INSTABILITY AND WARM 500MB TEMPS ARE LIMITING LAPSE RATES. EXPECT MORE BINOVC DURING THE REMAINDER OF THE AFTRN WHICH WOULD INCREASE INSTABILITY. TSTMS COULD FIRE ALG THE WMFNT OR AHD OF THE APPROACHING CDFNT. WITH HIGH SHEAR AND HELICITY...CANT RULE OUT AN ISOLD TORNADO NEAR BOUNDARIES OR BOUNDARY INTERSECTIONS. ONE OTHER THREAT WILL BE DAMAGING WINDS. STRONG WINDS JUST OFF THE SFC COULD EASILY MIX DOWN IN ANY SHRA OR TSRA. WILL HAVE CHC POPS TIL MDNGT FAR WRN ZNS AND NOT MENTION TIMING ELSEWHERE ALTHOUGH I EXPECT ACTIVITY TO BE E OF THE BAL/WASH CORRIDOR BY 08Z. CDFNT MOVES OFFSHR LATE TNGT AND HIGH PRES BUILDS ACRS THE AREA SAT WITH AXIS OF SFC HIGH OVRHD LATE SAT NGT. PLENTY OF DRY AIR AND SUBSIDENCE. NOT EXPECTING ANYTHING MORE THAN SCT CU ON SAT SO WILL GO WITH SUNNY SKIES. CLR SAT NGT. NGM/ETA/AVN TEMPS CLOSE AND ACCEPTED NEXT 2 PDS. WITH CLR SKIES AND NEAR CALM WINDS...EXPECTING EXCELLENT RADIATIONAL COOLING SAT NGT SO TRENDED A BIT UNDER MOS VALUES ESP WRN VALLEYS. WALSTON LONGER TERM...(SUN-FRI) NOT MUCH TO TALK ABT IN THE EXTENDED. REGION WILL BE DOMINATED BY STRONG SUBTROPICAL RIDGE OVR THE SOUTHEASTERN STATES. WEAK COLD FRONT TO APPROACH THE AREA ON THURS BUT HAS VERY LITTLE UPPER SUPPORT AND LACK OF MOISTURE. WILL KEEP FCST DRY. REMOVED CHANCE OF SHRA OVR THE WRN COUNTIES ON WED AS IT DOESNT APPEAR THERE WILL BE ENOUGH MOISTURE. STAYED CLOSE TO GUIDANCE ON TEMPS. ROSA .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SCA ANZ530>537...ALL ZONES.
Hazardous weather outlook, Sep 27, 11:14 AM EDT, 7 hours 58 minutes before
VAZ026-271515- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1114 AM EDT FRI SEP 27 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE... .SPOTTER CALL TO ACTION STATEMENT... .DAYS TWO THROUGH SEVEN...
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 3:45 PM EDT | Special Marine Warning | LWX | 30 min | |
| Sep 27, 6:30 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Orange | 45 min |
| Sep 27, 6:50 PM EDT | Tornado Warning | LWX | Culpeper, Fauquier, Prince William | 25 min |
| Sep 27, 7:32 PM EDT | Special Marine Warning | LWX | 43 min | |
| Sep 27, 7:37 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, City of Winchester | 38 min |
| Sep 27, 3:58 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 47 min |
| Sep 27, 7:47 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 58 min |
Nearby
Tornado Warnings in Virginia, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.